This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
Hi, I have posted in this forum previously, but I'll give my stats again. I'm a 24 year old male, 6'2, 174lb and am in relatively good health, save this urinary trouble. About three years ago I had a UTI and was treated with a ten day course of antibiotics, and felt a lot better. My symptoms returned, however, within a week of finishing the antibiotics. Since then (three years ago) I have had constant urinary trouble. Under the care of my previous urologist I underwent a Cystoscopy (with hyrdodistention and bladder biopsy) and dozens of other test including an ultra sound of my kidneys and multiple prostate exams. Having gotten no closer to being better under the care of my last urologist, I have recently switched Dr.s.
Ok, there is the back ground, on to the real problem at hand now. About a month ago my symptoms suddenly got much worse, I went from urinating 20-25 times a day to 50 plus, and experienced a great deal more pain. I went to my urologist and he said he though I might have a prostate infection since my urine test was negative. We started a thirty days course of cipro, which seemed to help, but about two weeks into the course of the antibiotics I became extremely ill with stomach issues (severe pain, diarrhea and complete loss of appetite). After that happened I called my urologist and was told to stop taking the cirpo. Within a week of being off the cipro my symptoms worsened again, and I made an appointment with my urologist. My Dr. said he still thinks it's an infection and since I could not tolerate the cipro he has put me on Bactrim for thirty days. I started the Bacrtim about five days ago and since have been extremely tired and I am still experiencing the symptoms of what my Dr. thinks is an infection.
My questions are one: is there an other cause for my symptoms, which include frequent painful urination and mildly painful ejaculation? and two: could the Bactrim be causing me to feel so tired (no rash or jaundice or anything listed in the serious side effects portion of the pamphlet that came with the Bactrim)? Also, after 5 days of Bactrim should symptoms of a prostate infection be improving?
I am hesitant to call my Dr. about my possible reaction to the Bactrim because I don't want to become labeled a "difficult patient". Any advice you could offer would be great.
I hear you. I have had many months of issues, and have been on all kinds of antibiotics. Bactrim is an effective drug, but many people have adverse reactions to it. I stumbled across this website when i was taking it.....don't let it scare you to death, but it will inform you as to side effects. What you are experiencing with it seems common.
I took it for 10 days, it didn't really help me, at about day 4 I started getting real achey (achy), but it got better at about day 6. Bactrim (or septra) does help alot of people with resolve symptoms, but it also can cause some nasty side effects too. Check out the website so you have heads up in case side effects worsen. Good luck
A negative urine test need not indicate an infection of the prostate.
It is possible that there could be an infection of the prostate or just an inflammation of the prostate causing your urine symptoms.
Have you ever been put on medication specific for relief of your prostate symptoms, such as Flomax, Hytrin, etc.?
It is possible, given your age, that you could be having an abacterial inflammation of the prostate (given that the antibiotics do not seem to have helped much.
In that case you will just need drugs to modify your prostate symptoms.
However, if a prostate infection is suspected, you can have a prostate massage test done where an adequate sample can be obtained to definitively rule out or diagnose an infection of the prostate.
Yes, bactrim can make you feel really tired. It could be part of its natural mechanism of action.
The key to dealing with antibiotic treatment is to drink plenty of fluids (at least 2000 ml), Taking Vitamin-rich (C, B) food, and Folic acid.
Avoiding complex foods that take more time to digest and sticking with easily digestible proteinaceous foods
Avoid alcohol, caffeine, and spicy (pepper) foods for some relief of prostate symptoms.
Yes, I have been put of Flomax and it didn't seem to help me at all.
What I'm really more concerned with at this point is my possible reaction to the drug Bactrim.
Yesterday morning I started running a fever, and have ever since. I am overly sensative to light, and dizzy. The skin on my back head is sensative (no rash, or even reddness, but it feels like I have a sunburn) I have almost no energy and have not been to work in two days...
Could this be a reaction to the drug? Or maybe a result of a secondary beactieral or viral infection.
I've read where some people have severe reactions to sulfa based drugs, could I be expireincing this?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.